Good Morning Students and Directors! Congratulations on being selected to participate in the **Seventh Annual MSVMA Musical Theatre Intensive!!** We are very excited to be offering this festival to students from across the state. Each student will have the opportunity to receive one coaching from a clinician during one of the group sessions. You will be divided into four groups and your coaching session will be pre-determined. You will find out your group and coaching session when you arrive. The day will conclude with a short recital featuring eight of the singers. Out of those eight singers, two performers will be selected by the clinicians to receive an invitation to perform at the Specialized Choral Hour at the Michigan Music Conference. We are thrilled to be able to feature Music Theatre singers at this prestigious event. On behalf of the other clinicians and myself, we are looking forward to working with everyone on Saturday 10/7. This is a very exciting opportunity for all of us to work with students who are interested and excited about the Musical Theatre genre!

Thank you and I am looking forward to meeting all of you,

Catherine A. Walker

Associate Chair & Professor of Musical Theatre

University of Michigan

Here are a few details for the day!

#### What to wear - clothing

 I would say, wear something comfortable but appropriate for standing up in front of a small group for the masterclass and possibly a performance at the end of the day. Be mindful of being able to easily move around during your coaching.

## What to wear - shoes

 Shoes are also worth mentioning. Please wear a dress shoe or a non-athletic shoe if possible. It makes such a difference in how you carry yourself. I would avoid tall platforms/heels as you will not move well and your alignment will be impacted.

## Repertoire: please read carefully

- Please bring along the cut of music you intend to sing in your master class
   <u>AS</u>
   <u>WELL AS THE COMPLETE SONG</u>. We may want to change the cut of your song so having the entire piece available makes a difference.
- Yes, it is ok to sing something different from your audition pre-screen video
- Please bring the 32-bar cut you used for your audition video if it is different from what you are singing on Saturday
- I would suggest bringing along <u>one or two other songs</u> that you know. We may want to work on something else during your coaching and it is important to have options.

## Clinicians for the day

- Catherine A. Walker, Associate Professor of Musical Theatre from the University of Michigan
- Ann Evans Watson, Associate Professor of Musical Theatre Voice from the University of Michigan
- Geoff Packard, Assistant Professor of Theatre & Drama from University of Michigan
- Eiji Miura, Assistant Professor of Musical Theatre Voice from the University of Michigan

### Schedule for the day - 10/7/23

o The detailed schedule for the day is listed at the bottom of this email.

Musical Theatre Intensive Schedule
Livonia Churchill High School
8900 Newburgh Rd.
Livonia, MI
8:30-5:45

**8:00-8:45** Registration - Each participant will be assigned to a group for the day. You will be given your letter group (A, B, C, D) when you register. You will also have an assigned coaching session. [Ex: Group A, Session 2 or Group C, Session 2 etc.]

**8:45-9:15** Introductions & Group Warm-up - Ann Evans Watson [Auditorium]

- Warming Up
- What do you need to do to warm-up?
- How long should you be spending?
- What is a cool down?

# 9:15-9:45 Lecture 1 - The Sounds of Musical Theatre - Eiji Miura [Auditorium]

- What are vocal registers?
- Demystifying "The Mix" and "Belting"
- Making informed registration choices in your repertoire

### 9:45-9:55 Move to Break-out Rooms

## 9:55-11:15 Masterclass Session I: Musical Theatre Cuts

- 8 Students per room (80 minutes, 10 minutes per student)
- Each participant will track with your assigned group throughout the whole day. The
  groups will rotate between all three rooms so that everyone will have the opportunity
  to observe all of the clinicians and group coachings.

### 11:15-11:25 Passing Time

## **11:25-11:55** Lecture 2 - Context is Key - Catherine A. Walker [Auditorium]

- Determining the context of your song is key to understanding & communicating
- Using punctuation for interpretation
- Phrasing creating a breath plot
- Monologuing your lyrics

# 11:55-12:05 Passing time

### 12:05-1:15 Masterclass Session II: Musical Theatre Cuts

• 7 Students (70 minutes, 10 minutes per student)

#### 1:15-1:50 LUNCH

### **1:50-2:20** Lecture 3 - "Words from the wise" - Geoff Packard [Auditorium]

- This is an opportunity to ask questions about the audition process, differences between types of degrees (BFA vs. BA etc)
- Industry questions

## **2:20-2:30** Passing Time

#### 2:30-3:40 Masterclass Session III: Musical Theatre Cuts

• 7 Students (70 minutes, 10 minutes per student)

### 3:40-3:50 BREAK

### 3:50-5:00 Masterclass Session IV: Musical Theatre Cuts

• 7 Students (70 minutes, 10 minutes per student)

# 5:00-5:10 BREAK & Passing Time to Auditorium

Coaches Deliberate to select 8 singers for recital

### 5:10-5:30 Recital of 8 students

- 8 singers will perform in a Mini-Recital
- Each singer will have 2-minutes to perform one 32-bar cut

**5:30-5:45** The coaches will deliberate to select the two students who will be invited to sing at the Michigan Music Conference in January.

5:45 Announcement of MMC Specialized Choral Hour Soloists and Closing Remarks